18. Bumps, bruises and bio-oil

I fear that my hot-pant-wearing days may be over. Not that I make a habit of wearing skimpy shorts, having hit the big 3-0 on the curvier side of things … but should the desire suddenly overtake me, it would’t be a good idea.

I look like I have been attacked by a flesh-eating monster. One with suckers, like an octopus, but bigger and with little sharp nippers. One which loves thighs, tummies, hips and upper arms and doesn’t much care for other bodily areas.

I may have adjusted to the jabs, stopped crying, stopped dreading and generally pulled myself together, but now my body is staging another protest to the copaxone violation …. injection site reactions.

On some days my skin goes red, swollen and hot, in a big patch which spreads out around the puncture mark. And it itches. And is sore. Like when you scratch a mossie bite and it spreads into a big angry mess.

On other days the puncture mark turns into a knotted lump underneath the skin,  which I have to massage to break down, make it disappear, to avoid my body turning into a lumpy bag of spanners.

On most days the skin around the puncture mark bruises. Sometimes a deep crimson bruise, like a capillary has burst and there is a pocket of blood trapped beneath the skin. Sometimes a big blue and yellow bruise, so much bigger than the area I have injected, sore as if I have banged myself hard.

These reactions last more than a few days but seem to have mostly disappeared by the time a week has passed by and I’m back to injecting the same area again.

It’s true that the monster bites are mostly hidden, that no one can really see them ¬†(luckily I don’t make a habit of running around naked). But I can see them and do see them everyday, and quite frankly they make me feel like a right rotter. More of a rotter than I already feel for having to inject myself in the first place. And self-conscious. Like people would be alarmed if they saw them. And ask whatever had I done …

The monster bites are very time consuming too. My usual post-shower-moiserisation is no longer that simple. I now have a series of products for application depending upon the reaction – arnica gel, calamine lotion, bio oil, a cream to smooth out orange-peel skin … it’s a wonder my clothes don’t just slide off, the amount of stuff I am rubbing into myself. Plus all this extra skin care is bad news for someone whose routine already takes far too long …

Perhaps reassuringly all these things are common side effects with copaxone, mainly because it is man-made and injected daily. So it looks like the hot pants are going to be confined to the back of the wardrobe for a while longer. Mind you they always did chaff a bit. The flesh-eating-monster is welcome to them.

About these ads

5 thoughts on “18. Bumps, bruises and bio-oil

  1. That all sounds awful, Nic. On the up side, you are better off without the hot-pants option. I wore them when I was young & foolish and have felt obliged to destroy all photographic evidence………..xx

  2. Oh dear Nicoletta, it sounds so bad, my legs have gone to jelly just thinging about it. Do hope the treatment is having the desired affect and keeping your gorgeous self upright. Best wishes xx

  3. Dear Nicoletta ! there is always a plus side to everything and the plus side to your excessive moisturisation programme ( albeit time consuming ) is the fact when you are 50 your body will look 30 ! and your skin will be so soft that it will look much younger than it is – believe me on this one ! I once met a lady of my own age who, from a very early age, had needed to apply various extremely moisturising creams every day to relieve her really bad psoriasis, as a result her skin looked much younger as she aged ! Then you will be the only sane person who will be able to wear hot pants at 50 ! no cellulite you see ! P.S. I bet Doug has got the photographic evidence of Sylivia’s hot pant wearing days !! xx Mum

  4. God it should be written in statute that unless you are kylie minogue hotpants are banned! You are a hot potato Nic, with a sharp mind and wicked wit. Never mind those lumps. As your mum says think of the moisturisation!! ! X

  5. That sounds terrible! I take Avonex and it is only once a week so much easier to deal with. I don’t get any reaction at the injection site but do get a headache from it. It is ok though. Have you talked to your doctor about other treatment options?

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s